Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 28, 2002
Question from Clifton, Virginia, USA:
My 11 year old daughter was diagnosed with type 1 diabetes six weeks ago, and her school has been very responsive and concerned regarding her care. Initially, she was having hypoglycemic reactions daily during which she felt shaky. She was given juice, the shaking stopped, and she returned to class. Now we are seeing shaky episodes in school during one particular subject only and the shakiness is not related to hypoglycemia. In fact, her blood sugars have been high during these episodes. Can you explain why this occurs? The shakiness only occurs at home when she is hypoglycemic (a blood sugar less than 80 mg/dl [4.4 mmol/L] for her). Her endocrinologist feels she is having an adrenalin reaction during this class causing the identical symptom she has when she is hypoglycemic. Is there an explanation for this? My daughter describes the hypoglycemic shaking and the other episodes of shaking as the same feeling. What can we do to stop the adrenalin reaction? What is causing it? Anxiety? Previous to my daughter's diagnosis, she never experienced anxiety or tremulous symptoms. I would appreciate any help you could offer. We have considered not sending her to this particular class, but the teacher feels that is not appropriate.
I am uncertain why you daughter seems to be having episodes “unrelated” to hypoglycemia. What activities does she have just prior to this particular class?
Sometimes it is not the absolute blood glucose value that leads to symptoms (after all, I would not expect symptoms with a glucose value of 80 mg/dl [4.4 mmol/L] ), but rather how fast the glucose is falling. Perhaps she should check this by checking her glucose just before this class. Are her symptoms relieved with eating, as in a typical insulin reaction? Is she on any other medications? Have her thyroid levels been checked? I’d keep an open eye and open dialogue with your school and her doctor for other clues.